Why is My Skin Turning Black? A Rare Side Effect of Capecitabine

Title

Why is My Skin Turning Black? A Rare Side Effect of Capecitabine

Files

Program

Dermatology

Training Level

Resident PGY 4

Institution

Henry Ford Hospital

Abstract

Capecitabine is an oral chemotherapeutic agent that is converted to 5-fluorouracil (5-FU) by thymidine phosphorylase and is frequently utilized for adjuvant therapy in breast and colorectal cancer. The most common cutaneous side effect due to capecitabine is hand-foot syndrome (HFS) which manifests as tingling and erythema that can progress to swelling, blisters, desquamation, and pain. Hyperpigmentation of acral skin can occur in association with HFS, particularly in non-Caucasian patients, but has rarely been reported as an independent side effect. We present a patient with asymptomatic rapid-onset hyperpigmentation involving the face, tongue, palms, and soles shortly after beginning capecitabine.An 82-year-old African American man presented for the darkening of his hands, feet, and face after beginning adjuvant chemotherapy with capecitabine for colon adenocarcinoma. One to two weeks after starting treatment, he developed prominent darkening of his palms which he was unable to remove with vigorous washing. This darkening continued to progress on his palms and involved the soles of his feet as well. Within another week he experienced similar generalized darkening on his face despite routine use of sunscreen; He also began to see multiple new “moles” under his eyes, with new spots continuing to appear. He denied any associated burning, tenderness, numbness, tingling, or discomfort with the discoloration in the affected areas. On exam, he had poorly defined darkly hyperpigmented patches on his palms and soles with accentuation in palmar creases. His face had poorly defined hyperpigmented patches predominantly in the beard distribution along with scattered hyperpigmented macules below his eyes. There was no associated erythema, edema, blistering, desquamation, or tenderness. His tongue had poorly defined, mildly hyperpigmented gray/blue macules on the lateral aspects. He was counseled that this type of hyperpigmentation is a rare side effect of capecitabine therapy, which would likely persist while he remained on medication and spontaneously resolve after drug discontinuation. 5-FU has been associated with various types of hyperpigmentation, which occurs in up to 5% of patients; however, the mechanism remains largely unknown. While hyperpigmentation of acral skin is occasionally seen in association with HFS, it has rarely been reported as an independent side effect of capecitabine, especially with such robust hyperpigmentation as exhibited by our patient.

Publication Date

5-2019

Comments

Poster contains patient-sensitive information.

Why is My Skin Turning Black? A Rare Side Effect of Capecitabine

Share

COinS